Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Effexor XR -- dose vs. tiredness ? Dinah

Posted by CamW. on July 31, 2002, at 1:31:28

In reply to Re: Effexor XR -- dose vs. tiredness ? John2222, posted by Dinah on July 30, 2002, at 20:15:22

Dinah & John - I do think that there is a direct correlation between Effexor XR (venlafaxine) dose and longterm side effects, such as being tired during the day. I do have to stress that the "longterm side effects" part of this answer, as tiredness is also a "start-up side effect" of Effexor XR and start-up side effects usually fade and disappear within the first month after reaching a steady state (or target) dose of this antidepressant.

I say this from personal experience with Effexor XR. My pdoc had me slowly raise my dose of to 225mg. I still had some residual depressive symptom, in that I still felt "blue/blah", had little motivation, and I had a very short fuse when it came to my temper.

My pdoc does let me have input into my treatment regimen as long as I keep him informed of how I am changing my dosage, and we discuss any major changes in the medication that I am taking. I sincerely believe that an objective, outside viewpoint is necessary in any effecive treatment regimen.

We decided to let my psychologist deal with the majority of my anger and the motivation issues. My psychologist has helped me see some startling and sometimes embarrassing insights into myself through some intense cognitive therapy. These insights were startling and embarrassing to me, sometimes to the point of self-loathing. I am continuing to work on these issues though.

As for the "blue/blah" feeling, my pdoc wanted to add Wellbutrin SR (bupropion) 150mg in the morning. I felt that another dose increase of the Effexor XR was the a more sensible approach. I felt raising the dose was more appropriate because unlike the SSRIs, where after a certain dose the raising of SSRI dose will not add more antidepressant effect. Taking more of the SSRI will just increase any longterm side effects (eg. even worse sexual dysfunction and a further increase in carbohydrate craving).

This effect (or lack of therapeutic effect) on higher doses is referred to as a flattening of the SSRI's dose-response curve.On the other hand, the dose-response Effexor XR does not seem to to flatten as easily, and I had been led to believe that the higher Effexor XR dose, the greater one's antidepressant response. This I assumed was, in part, due to the increase in norepinephrine-reuptake blockade as the dose of the drug passed the 150mg to 225mg daily dose level. This increase in norepinephrine-reuptake, I presumed, would result in higher synaptic concentrations of norepinephrine, and thus increased antidepressant effect.

I was correct in my assumptions and presumptions, but only to a point. As I increased my Effexor XR dose, over a period of two months, from daily doses of 225mg to 300mg to 337.5mg to 375mg to 412.5mg to 450mg. Somewhere around the 412.4mg dose range (ie.approx. 375mg to 450mg dose range) I noticed what I perceived to be either a relapse, or an early "poop-out" of Effexor XR activity.

I began to curse my luck and I started to get those feeling of not wanting to get out of bed, being too tired to shower, dress, or even change my clothes for a week at a time. So, I did what any "sane" person does in my state: I grew a beard, wore an old ballcap, and since it was winter I wore a thick hockey jersey to contain much of my odor (much to the chagrin of my wife).

I began not to care about my job. I hated my boss, He was a spineless milque-toast, as would have been his wife, if she were male (with her mustache, I sometimes wondered. I did not show up for work as punctually as I had been, nor did I expend any energy at work and I ignored any extra work that needed to be done. Since it was a new job and I had only been there about six weeks, I had yet to forge any bonds with my new patients. This was about one of the times early this year that I had left thos board. Over the years I have become really proficient at sabotaging my career advancements and blaming everyone, but me, for my screw-ups. I would read the newspaper and go for a smoke outside instead of helping put the order away. I was actually up to about 8 smoke breaks a day in a fairly busy store, near the end.

It sounds silly now, but I was actualy surprized when they let me go. I was still on probation with the job, so they just sent the vice president of personelle on a Friday afternoon with my cheque an very little explanation Actually she an old lady who had worked for them for years, and was more apathetic towards her job than I was. Hell, I talked myself into hating the jog (I still do). I noticed in the paper last week that they still hadn't found a replacement for me, but they never did call me back. Awww... the job sucked anyway (lol). I really shouldn't burn my bridges like that, though.

Anyway, I digress (big time).

So, I eventually made it back to my pdoc (I was in the process of raising the dose again). He pointrd out that all of my problems really started when I raised the dose from 225mg/day. I countered with that I only raised the dose because of my problems. I hadn't seen my psychologist in a while (I claimed that I couldn't afford it; when in actuality I really couldn't not afford it.

I gave in to my pdoc and dropped the Effexor XR back to 225mg, but my "blue/blahs" returned, but so did much of my sanity. I started to see my psychologist again. The pdoc then talked me into trying 150mg of Wellbutrin SR in the morning and increased that to twice daily in a week. Within a couple of weeks of that I was feeling a whole lot better; no job, but a whole lot better.

Then my psychologist turned up the heat on my cognitive therapy. She really began to tick me off with revelations about myself. It wasn't that they weren't true, it's just that I didn't want to hear them.

Then a friend offered me the job that I am doing now, and after a brief adjustment period (well, actually a couple of months) I feel like I am on top of the world again; a little wiser and a little more world-weary; but a million times better than I did in February.

So, can an EffexorXR dose be too high and cause drowsiness? Well, for me, that and a whole lot more. What should one contemplate if one has been stable on Effexor XR and feeling tired all of the time? I don't know, but for me, instead of increasing the Effexor XR dose, hoping for the increase in norepinephrine will create more energy, maybe decrease the dose of Effexor XR a bit.

Or if you or your doc feels that you still have residual depression,perhaps talk to the doc about adding on a second antidepressant. This is not a hard and fast rule, as everyone's chemical make-up is as different as everyone's depression. What I am saying is that I should probably listen to and respect the advice of my pdoc more often.

.... but if I had done that I may still be stuck in that horrible job! ..... naw, I would have found another way to get them to fire me.

Sorry about the novelette, but it sure feels good to get that out. I hope that someone else is able to answer your question more directly for you. There may be an answer in the above mess; but then again, there may not be.

- Cam


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:CamW. thread:114494
URL: http://www.dr-bob.org/babble/20020725/msgs/114556.html